The People's Perspective on Medicine

Fractures Linked to Heartburn Drugs

Several weeks ago there were a number of reports in the Archives of Internal Medicine about the potential dangers of acid-suppressing drugs. Now the FDA has issued a caution to doctors and patients about an increased risk of fractures associated with such proton pump inhibitors. These are medications such as Aciphex, Nexium, Prilosec, Protonix and Prevacid.
The FDA stresses that this is only a possible risk and the concern is for long-term use. But because the drugs can cause rebound acid, people sometimes stay on them for a long time. Patients taking such medicines should discuss the benefits and risks with the prescribing physician. If they decide together that it is time to stop the medicine, the patient may need the doctor’s help.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 1 rating
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Digestive Disorders
$2.00

Download this guide to getting off heartburn medicine. Preventing ulcers. Effective treatments for constipation and diarrhea. Foods and drugs that cause gas.

Digestive Disorders
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 1 comments
Comments
Add your comment

I had a patient ask me about the risk of bones breaking from Prilosec use. They wanted to know what a better alternative would be. Any thoughts?
I told them that Tums might be a better option, but wondered if this side-effect was due to lowering stomach acidity. I cautioned that using a lot of Tums throughout the day might lower the acidity just as much and not be much better than the Prilosec.
Please share your thoughts

* Be nice, and don't over share. View comment policy^